Texas, 2006

Hail in Texas, December 21, 2006

December 21, 2006 · NWS EWX · 1 event in 1 county or zone

A severe thunderstorm produce a brief spray of hail from pea-sized to golfball-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A severe thunderstorm produce a brief spray of hail from pea-sized to golfball-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 21, 9:30 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 21, 9:30 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CST THU DEC 21 2006

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS BY 10 PERCENT AND
EXTEND SLIGHT CHANCE POPS THROUGH THE I-35 CORRIDOR AND INTO
PORTIONS OF THE HILL COUNTRY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 527 AM CST THU DEC 21 2006)

AVIATION...
VFR CEILINGS WILL LOWER TO AROUND 8THSD FT THIS AFTERNOON. THE
CLOUDS WILL SCATTERED OUT AROUND SUNSET LEAVING CLEAR SKIES
OVERNIGHT. NORTHERLY WINDS AROUND 10 KTS TODAY BECOMING LIGHT AND
VARIABLE TONIGHT.

PREV DISCUSSION... (ISSUED 335 AM CST THU DEC 21 2006)

DISCUSSION...SUBTROPICAL JET PREVENTING TOTAL CLEARING THIS MORNING
WITH MID TO HIGH LEVEL CLOUDS SWEEPING NORTHEAST IN THE UPPER LEVEL
FLOW. AS THE UPPER LOW MOVES ACROSS THE SOUTHERN U.S. PLAINS TODAY..
WILL GRADUALLY CLEAR FROM WEST TO EAST ACROSS WESTERN PORTIONS TODAY
THEN CLEARING OVER THE REMAINDER OF THE REGION BY LATE TONIGHT. MOSTLY
SUNNY SKIES AND MILD WEATHER EXPECTED FRIDAY IN ADVANCE OF THE NEXT
STORM SYSTEM DIGGING OVER THE SOUTHWEST U.S.. INCREASING CLOUDS
FRIDAY NIGHT AS WARM ADVECTION PATTERN ALOFT BEGINS. THEN RAIN
CHANCES INCREASE SIGNIFICANTLY SATURDAY AS GULF MOISTURE BEGINS TO
OVERRUN AND UPPER DYNAMICS INCREASE. AS THE COLD LOW MOVES ACROSS
LATE SATURDAY INTO SUNDAY MORNING...RAIN WILL CHANGE TO SNOW AND
OR RAIN AND SNOW MIXED OVER ELEVATED AREAS OF THE HILL COUNTRY AND
EDWARDS PLATEAU REGIONS. REGIONAL SNOW STUDIES CONTINUE TO
MAINTAIN THE HEAVIEST SNOW TRACK STILL TO THE NORTH OF OUR COUNTY
WARNING AREA. OVER ELEVATED HILL COUNTRY AREAS AND THE ADJACENT
EDWARDS PLATEAU..AMOUNTS ARE EXPECTED IN THE ONE HALF TO ONE INCH
RANGE. OF COURSE AS WITH ALL FORECASTING OF AMOUNTS..THERE IS
CONSIDERABLE UNCERTAINTY AS TO TIMING..TRACK AND STRENGTH OF THIS
STORM SYSTEM..SO THESE AMOUNTS ARE NOT ETCHED IN STONE. THE COLD
LOW PUSHES EAST OF THE CWA BY CHRISTMAS EVE NIGHT WITH PRECIPITATION
ENDING. CHRISTMAS DAY OFFERS UP DRY WEATHER WITH SLIGHTLY BELOW
NORMAL TEMPERATURES AS A SECONDARY SURGE OF COLDER AIR PUSHES THRU
DURING THE DAY. ANOTHER SYSTEM WILL APPROACH TOWARDS THE MIDDLE OF
NEXT WEEK WITH GRADUALLY WARMER TEMPERATURES AND INCREASING GULF
MOISTURE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/03/JB
Hazardous weather outlook, Dec 21, 4:53 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CST THU DEC 21 2006

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
453 AM CST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM SYSTEM IS FORECAST TO BRING SNOW TO THE HILL
COUNTRY AND WESTERN SECTIONS OF SOUTH CENTRAL TEXAS SATURDAY NIGHT
AND SUNDAY MORNING. SOME ACCUMULATION IS POSSIBLE...WITH THE BEST
CHANCES OVER THE WESTERN HILL COUNTRY AND SOUTHERN EDWARDS
PLATEAU. UNCERTAINTY DOES EXITS WITH RESPECT TO THE TRACK OF THIS
STORM AND POTENTIAL SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Karnes

When
December 21, 11:25 AM CST to 11:45 AM CST
Where
Karnes County, Kenedy to Runge
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
28.820, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7154.